(Reuters) - The U.S. Food and Drug Administration on Thursday warned of serious health problems from higher consumption of the common over-the-counter allergy medicine Benadryl following a social media challenge on TikTok.
The higher intake could lead to serious heart problems, seizures, coma, or even death, the agency said. (bit.ly/305dMY8)
The FDA said it was aware of reports of teenagers getting admitted to emergency rooms or dying after participation in the “Benadryl Challenge” on the short-video app.
Johnson & Johnson’s Benadryl is used to temporarily relieve symptoms of hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.
The agency asked consumers to keep Benadryl out of children’s sight to prevent misuse and accidental poisoning.
The “Benadryl Challenge” is a dangerous trend and should be stopped immediately, Johnson & Johnson said in a statement, adding that Benadryl and other diphenhydramine products should only be used as directed by the label.
Reporting by Trisha Roy in Bengaluru; Editing by Aditya Soni
Our Standards: The Thomson Reuters Trust Principles.